Jump to content
Important Survey - Please Participate ×

Very oversensitive to heights. Even walking over a bridge is hard to impossible


[Mi...]

Recommended Posts

I'm 11 months free of Ativan and a severe Reglan reaction. I've been walking more as I feel better on my better days. I've noticed on some walking paths with bridges that are pretty high up (not too high. I live in Ohio. Lol) I notice my brain really straining to take in being aware that I'm on a bridge. Symptoms range from feeling dizzy, faint, weak which kicks in fear which subsides when I finally get to the other side. It really brings to light how much our brains work with vision & sensory when it's searching for safety. I also notice this just near any edge of anything. Could be the end of just a second floor open loft in a house. Escalators are a total no no. So embarrassing to explain. My husband has been by my side and understands, but it still sucks. And if course it gets me realizing how sick I still am, which gets me to worrying about my future. Anyone else have difficulties with bridges and such? I don't have issues in a car. Just walking over them.
Link to comment
Share on other sites

This makes complete sense to me.  I hate heights even under ordinary circumstances but with the out of sync, off kilter feeling and frequent dizziness of wd I wouldn't want to be anywhere near a bridge! 

Hope you find some new walking paths!  ;)

 

Brighterday

Link to comment
Share on other sites

I have definitely had this sensitivity while in BW.  I never really liked heights, despite my father being a carpenter and watching him climb all over house frames (I wish I had inherited that!).  My first job was painting houses so I had to work hard on overcoming my fear of heights, which I was slowly able to do, and I also managed to get my pilot's license many years ago.

 

Fast forward to BW and now heights freak me out.  We went to a minor league baseball game last year and sat in the front row of the upper deck and the whole time I was completely aware and anxious about being so close to the edge of the high section.  Last night I was watching a video of a guy in a hot air balloon who looked so calm and chill despite being thousands of feet in the air, and the whole time I was watching it was ME getting anxious for him; my feet were sweating for God's sake!

 

I have read that this is just a matter of our overactive nervous system, and that in the absence of something to truly fear our minds will manufacture a fear to fill the gap.  Oftentimes it will take our 'worst fear' and manifest something for us since that is easy to do.  It is like a beast that knows your worst nightmares. 

 

Fortunately this is not a sign of anything truly wrong with you, it is a completely normal reaction considering the circumstances we are under.  The best medicine is just to notice when this occurs, accept that our body and mind are overreacting, and then do your best to ignore it.  In time the symptom will fade like many others.

 

Cheers,

          RR

Link to comment
Share on other sites

Recoveryroad & Brighterday. Thank you so much for your replies. Very great explanations. Helps me feel better that I'm not alone. Stay safe.
Link to comment
Share on other sites

oh my god I had it soooooooooooo badly. I could not be near to a window no matter how high above the ground I was. Its funny, I just became used to feeling that way until I was standing on a very high building lately and was looking down and all I thought was "oh, look how small the cars are - oh! wait! what???? I do not feel fear? cool". So, its over for me now. I think it was a symptom out of the same pot like dizziness and feeling unstable somehow. I hope this will get better for you soon!
Link to comment
Share on other sites

This is a very normal reaction for someone in benzo wd. Benzo wd really means your brain has to heal itself, so all sorts of weird symptoms are possible. The most prevalent symptom is anxiety and fear. So, you are already scared and anxious and when in a high place, like on a bridge, your anxiety just gets worse. Dont let this stop you! It is a temporary thing. Back when I was in  massive benzo wd, I could NOT drive my car, and especially on Freeways. I just wasnt safe to do that. I still remember the first time I drove on I-95 here in Florida. Still scared, but was able to at least get on that Freeway and drive. So what if I did the speed limit? LOL! I was probably the only person doing the speed limit that day.

east

Link to comment
Share on other sites

Hi Miss Fortitude,

I have experienced something similar that started during my taper last year; a gradual intolerance to 'heights'.  I thought I had developed vertigo, which I've never had before.  I have it, like you say 'at the edges'.  I first noticed it when I was approaching a harbour bridge while driving: I felt overwhelmed by the prospect of being up above the ground so high, as if I would lose my balance.  It felt physically and emotionally like a panic response - I feel weak-kneed, dizzy, disorientated, nauseous, clammy etc. 

 

(I felt similarly disorientated at the prospect of driving through tunnels). 

 

Lucky I was able to pull over and have my partner safely take over the driving. 

 

This happened in the early stages of my less formal taper and it wasn't until I got into my taper proper that I realised those sensations were most likely part of my withdrawal process.  It has certainly been my experience of taper and beyond that sensory information is distorted and overwhelming and that I am outta kilter in so many ways.

 

As yet, I'm not sure that it has gone away as I'm no longer doing any driving, and even feel dizzy and disorientated as a passenger in a vehicle. 

 

Your post has reminded me how grateful I am to benzo buddies for helping me to understand the broad spectrum of symptoms of neurological disrepair and part of benzo harm.  I have been able to accept (if not welcome) such a myriad of strange and unpleasant pathology, reassured in the knowledge that unpleasant as it is, it is a 'normal' part of this difficult process.  holding on to hope and some improvements that I am healing, albeit slowly. 

 

PS.  I totally relate to your feeling "of course it gets me realising how sick I am which gets me worrying about my future".  This sums up how I feel after only two+ months since end of taper, so even more understandable with your 11 months down the track.  It's good to hear your better enough to be walking.  And that your husband understands.  My partner also understands (thank goodness) but it feels like there is no-one else in my real life who understands that this is an actual physiological phenomenon.  And somehow that makes it harder.  Creating an expectation of capacity that I just don't have and can't live up to.  Probably why I came back to benzo buddies today after a while away.  The need to be understood and validated.

 

Link to comment
Share on other sites

Thank you everyone. What great replies. Thanks so much for taking the time to help with your responses. I read somewhere on BB (it was from a few years ago) that our bodies will tell us what we are able to do physically and what we are not able to do. This will vary and change and improve throughout recovery. And to not be sad on those days that we are limited. There will be another day that we are not. One day at a time. Everyone take care. Good self care.
Link to comment
Share on other sites

×
×
  • Create New...